Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Taken Synthroid for hypothyroidism, now taking Cytomel. Low body temperature, bloating. Do I need to take a higher dose of Cytomel?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
How long does it take Cytomel to work and is dosage too low?
===================

In December, I was started on .25 of generic Synthroid because I had several hypo symptoms - 30lb weight gain despite diet and exercise, extreme fatigue, very lethargic, anxiety attacks, very dry skin and dandruff, high cholesterol despite healthy diet, bloating, low body temperatures, shortness of breath, missing periods, hairloss and change of hair texture and extreme ADD. After a month of the synthroid - I had more energy and my period has always been normal ever since. The dry skin and dandruff went away. However the rest of the symptoms were still bad.

About 5 weeks ago my doctor added 5mcg of Cytomel twice a day. My anxiety, lethargy, ADD, depression, and hair loss have really calmed down but I still have a low body temperature - normally in the 96-97 range and my weight hasn't budged at all. I also am so bloated all the time - I am so uncomfortable in my body.

Do I need to be on a higher dose of cytomel or should I may be looking into getting tested for insulin resistance? I was being patience but am really getting discouraged that I will never see the weight come off.

My labs before I was on any medication were the following:

TSH .45
T4- FREE - 1.2
T3 - FREE - 3.2

Glucose - 95

LDL 106

I am going back for lab work next week - any recommendations on what to check besides just the T4 like my Dr wants? Thank you!
Posted Wed, 23 May 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 18 hours later
Dear XXXXXXX
I think there is some mistake in the thyroid test report you have given. It is an essentially normal thyroid report and based on this report there is no justification for starting Synthroid. I think this is not the initial report but the report after you have taken synthroid for some time. Also you need to mention the reference ranges for free T4, free T3 and TSH because they are to a extent laboratory specific.

T3 and T4 are both thyroid hormones. Synthroid is synthetic T4 hormone, which is converted to T3 in the body. Cytomel is synthetic pure T3. T4 is a prohormone and less active when compared to T3 - this is the reason why many patients with hypothyroidism on Synthroid fail to lose the excess body weight. For increasing the basal metabolic rate (BMR) which is required for weight loss, T3 is more important than T4. Higher your T3 levels, the better your BMR. Cytomel is therefore added to Synthroid to effect weight reduction. The effect of cytomel takes a couple of weeks to set in. Cytomel can be given upto 100 mcg/day. So if you are on 10 mcg/d and unable to lose weight it makes sense to increase to 25 mcg/d. Simultaneously Synthroid dose may need to be reduced slightly.
Regarding any other lab test besides thyroid profile at this point in time - I feel nothing else is necessary. You need to wait till you see the effect of higher dose of Cytomel- if the higher dose does'nt work then we can think of additional tests.
I hope I have answered your queries. Get back to me for any other clarifications.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor